View Mobile Site
  • Bookmark and Share

Ask Dr. Gott 3/7

Statins cause memory loss

Text Size: Small Large Medium
Posted: March 6, 2007 7:09 p.m.
Updated: March 21, 2007 5:00 a.m.
DEAR DR. GOTT: As a nurse, I read your column faithfully. I feel compelled to write to you about the Lipitor (and other statin) columns. I started on lovastatin in September 2004.
    About January of 2005, I began to have memory problems and a strange intermittent tremor of my lips (the upper lip in particular). The memory problems can be described as knowing in my mind what I wanted to say, but not get recalling how to say it or form the sentence to express myself. I would have to change the subject to get back on track. Additionally, I had difficulty writing and left out letters of words. I was concerned I was having small strokes or that I had a tumor. I read your column, and I took myself off the medication. All has returned to normal. My vocabulary has returned, and the lip tremor is about 95 percent gone. It seems to be going away rapidly. I, too, am concerned about these drugs. I have informed my doctor and am told by him and my pharmacist that I did the right thing. I hope someone is following up on some studies. This is a looming problem for the many on statins. How many people could end up in a dementia home?
    Thank you for your continued writings. You provide a fantastic pipeline of information sharing.
    DEAR READER: Although neurological symptoms, such as memory loss, are infrequent in patients on statin drugs, these symptoms are a recognized complication of statin therapy. Patients need to know this. Thank you for writing and for your compliment.
    To give you related information, I am sending you a copy of my Health Report "Understanding Cholesterol."

    DEAR DR. GOTT: Not too long ago, in your column, you mentioned a medication that would eliminate "stage fright" for individuals having to speak in public. Unfortunately, I have forgotten the name of it, and my daughter-in-law is going to be teaching a series of classes on physical therapy and gets panicky when she has to do this. Can you please let me know the name of the medication?
    DEAR READER: The prescription drug useful in preventing stage fright is Inderal (propranolol), a beta-blocker used to treat hypertension and heart disorders. For stressful situations, the dosage is very low and needs to be taken only once, when a person finds him or herself in an anxiety-producing environment.
    To give you related information, I am sending you a copy of my Health Report "Consumer Tips on Medicine."
SUBSCRIBE to the Statesboro Herald print edition or online e-Edition and get EXCLUSIVE news and information online with complete access to all complete stories on statesboroherald.com. Now you'll have Soundoff, Local Birth Announcements and columnists like Jan Moore, Larry Sheehy, Kathy Bradley, John Bressler and Holli Bragg. Also, Letters to the Editor, Local Editorials and many new exclusive items will all be there just for you! And, when you're away from home, you can read the paper page by page anywhere, anytime from your computer with your subscription.

COMMENTS

SUBMIT A COMMENT

Commenting is not available.

Hot Topics

Articles
Multimedia
Blogs
 
 

Most Popular

Commenting not available.

Please wait ...